Ohio, 2012

Damaging Wind in Ohio, May 29, 2012

May 29, 2012 · NWS RLX · 1 event in 1 county or zone

Convection developed on a residual outflow boundary across southeast Ohio and northeast Kentucky by late morning on the 29th. Strong heating also helped to further destabilize the environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Convection developed on a residual outflow boundary across southeast Ohio and northeast Kentucky by late morning on the 29th. Strong heating also helped to further destabilize the environment. Despite the numerous cells, only one location received damaged from a strong wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 29, 9:10 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, May 29, 9:10 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1010 AM EDT TUE MAY 29 2012

.SYNOPSIS...
COLD FRONT BRINGS SHOWERS AND POSSIBLE SEVERE STORMS THIS AFTERNOON
AND EVENING. FRONT BECOMES DIFFUSE LATE TONIGHT. DRIER WEDNESDAY.
STRONGER WAVE AND FRONT LIKELY THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
DESTABILIZATION ALREADY OCCURRING...AND HAVE DEEPER CONVECTION
TAKING PLACE OVER THE OHIO RIVER VALLEY. WILL EXPECT COVERAGE TO
INCREASE OVER THE NEXT FEW HOURS. STORMS WILL HAVE HEALTHY
RAINFALL RATES AND THE POTENTIAL FOR HAIL...ALTHOUGH WILL NEED
VERTICAL EXTENT ABOVE 30KFT FOR SEVERE HAIL. 0-6KM BULK SHEAR
VECTORS TO INCREASE TO 35KTS THIS AFTERNOON.

PREVIOUS DISCUSSION...
MOSTLY CLEAR SKIES DURING THE EARLY MORNING HOURS...WILL BECOME
MOSTLY CLOUDY AS CONVECTION ASSOCIATED WITH AN APPROACHING COLD
FRONT SPREADS WEST TO EAST ACROSS THE REGION. SATELLITE IMAGES AND
LIGHTNING DATA INDICATES COLD FRONT OVER IL AROUND 08Z. SOME
CONVECTION IS EVIDENT WELL AHEAD OF THE COLD FRONT OVER INDIANA AT
THE SAME TIME.

ALTHOUGH A TRACKING TOOL BRINGS THE CONVECTION ASSOCIATED WITH
THE FRONT INTO SOUTHEAST OH BY 15Z...BELIEVE THAT CONVECTION WILL
DIE OFF...WHILE ADDITIONAL STORMS REDEVELOP ACROSS KY AND OH...TO
PRODUCE A DELAY ON THE ACTUAL FRONT. MOST MODEL GUIDANCE AGREE
WITH THIS SLOWER SOLUTION WITH THE FRONT...REACHING SOUTHEAST OH
BY 18-21Z...THEN SPREADING SLOWLY EAST ACROSS WV THROUGH 00Z
WEDNESDAY. CODED POPS ACCORDINGLY WITH THIS SLOWER SOLUTION HAVING
CATEGORICAL POPS.

MOST SOUTHEAST OH...AND THE WESTERN HALF OF WV REMAINS IN A SLIGHT
RISK FOR SEVERE STORMS TODAY. SEVERE STORMS ARE EXPECTED TO
DEVELOP UNDER A THERMODYNAMICALLY ENVIRONMENT...WITH HIGH SFC
BASED CAPE EXCEEDING 2500 J/KG OVER BOUNDARY LAYERED CONVERGENCE
PRODUCED BY THE FRONT AND OUTFLOW BOUNDARIES ASSOCIATED WITH
UPSTREAM CONVECTION. BUFKIT SOUNDINGS FROM NAM AND RUC SHOW A
THICK CAPE FEATURE WITH PW AROUND 1.7 INCHES...WITH EQUILIBRIUM
LEVELS REACHING 3500 FEET UNDER WEAK DEEP LAYERED SHEAR. WITH
FREEZING LEVELS AROUND 11000 FEET...VERY STRONG UPDRAFTS COULD
PRODUCE LARGE HAIL...AND DAMAGING DOWNBURSTS.

THE PCPN ACTIVITY SHOULD BE OVER THE EASTERN MOUNTAINS BY
03Z...WHILE THE COLD FRONT DEBILITATES AS IT ENTERS INTO WV.
LOOKING AT BASE PARAMETERS...THERE IS A GOOD INDICATION THAT THE
FRONT LOSES ITS PUNCH AND BECOME DIFFUSE OR NEARLY STATIONARY
ACROSS WV LATE THIS AFTERNOON AND EVENING.

AREAS OF FOG WILL BE COMMON TUESDAY NIGHT INTO WEDNESDAY MORNING
PER ABUNDANT LOW LEVEL MOISTURE REMAINING IN PLACE...ESPECIALLY
OVER AREAS THAT RECEIVE RAIN. LOW LEVEL STRATUS ARE LIKELY TO
PERSIST OVERNIGHT MAINLY WESTERN SLOPES AND EASTERN MOUNTAINS THRU
EARLY WEDNESDAY.

MINOR CHANGES NOTED IN TEMPERATURES THROUGH THE PERIOD.
GENERALLY...EXPECT MID TO UPPER 80S LOWLANDS DUE TO CLOUD COVER
AND PERIODS OF RAIN...TODAY. LOWS WILL REMAIN IN THE 60S DUE TO
HIGH DEWPOINTS TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
BY 12Z WED THE MOISTURE ASSOC WITH THE COLD FRONT TUESDAY WILL BE
WELL EAST OF THE FORECAST AREA. GOOD LARGE SCALE FORCING FOR ASCENT
BEGINS TO OVERSPREAD THE AREA FROM THE WEST. A GOOD AMOUNT OF LOW
LEVEL MOISTURE WILL BE TRAPPED AGAINST THE EASTERN MOUNTAINS ON
WEST/NW WINDS PER 925MB RH PLOTS BUT AT THIS POINT IT APPEARS THINGS
WILL BE VERY DRY ABOVE THIS AT 850MB ON NORTHERLY WINDS...SO WILL
KEEP FORECAST DRY BY THIS TIME WITH LOW STRATUS IN PLACE...WHICH
WILL BURN OFF RAPIDLY BY MID-MORNING. INHERITED MAXES LOOK GOOD WITH
HIGHS IN THE LOWER/MID 80S LOWLANDS WITH 70S EASTERN HIGH TERRAIN.
MEANWHILE VARIOUS SHORT-TERM NWP DEPICTING A COLD FRONT/SFC BOUNDARY
PUSHING INTO THE NW ZONES. NOT EXPECTING ENOUGH LLVL MOISTURE BEFORE
OR BY 18Z TO GENERATE ANY CONVECTION. MID-LEVEL MOISTURE IS ON THE
INCREASE ACROSS THE NW ZONES BY 18Z BUT WITH LCL/S OF
4-5KFT...DOESN/T APPEAR THAT ANY SFC CONVERGENCE WOULD BE STRONG
ENOUGH TO INITIATE CONVECTION AT THIS POINT AND WILL LOWER POPS TO
HIGH SILENTS ACROSS NW ZONES. LATER IN THE AFTERNOON DEEPER MOISTURE
ARRIVES ROUGHLY HTS-CRW-CKB AND POINTS NW OF THAT...ALBEIT MUCH OF
IT WILL RESIDE ABOVE 800MB. IN ADDITION...A BIT MORE ORGANIZED
CONVERGENCE IS NOTED AS WELL ACROSS NW ZONES AS STRONGER COLD FRONT
ENTERS NW ZONES WHILE A WEAK S/W TROUGH APPROACHES FROM THE WEST.
LIKE INHERITED POPS FOR THIS PERIOD AND WILL MAKE ONLY MINOR
TWEAKS...REFLECTING SLIGHTLY BETTER CHANCES ACROSS NW AROUND 21Z AND
FURTHER EAST AROUND 00Z AS ANY SHOWERS/STORMS PROGRESS EASTWARD.

WED NIGHT AS USUAL ANY CONVECTIVE ACTIVITY WILL DIMINISH WITH THE
LOSS OF DAYTIME HEATING. BEHIND THE SECONDARY FRONT WINDS VEER FROM
NW TO N BY DAYBREAK. SLIGHTLY COOLER AIR WILL ALSO ARRIVE WITH MINS
DROPPING INTO THE MID/UPPER 50S MOST LOWLAND LOCATIONS...WITH NEAR
50 DEGREES EASTERN HIGHLANDS. BY THURSDAY NEXT SYSTEM WILL BE
DIGGING ACROSS MIDWEST WITH S/W RIDGING OVERHEAD BY THU 18Z. DID
REMOVE POPS FOR MUCH OF THE FORECAST AREA THURSDAY AS DEEP MOISTURE
DOES NOT ARRIVE UNTIL AFTER 00Z FRI ALONG WITH A STOUT CAP IN PLACE.
FURTHER SOUTH...WILL KEEP SLIGHT CHANCE POPS IN AREAS WHERE CAP IS
REMOVED AND A BIT MORE LLVL MOISTURE IN PLACE. ALSO NUDGED MAXES
DOWN 2-3F DEGREES INTO THE MID/UPPER 70S LOWLANDS EXCEPT FAR SOUTH
WHERE LOW 80S EXPECTED. THURSDAY EVENING BETTER DYNAMICS AND
MOISTURE ARRIVE WITH THE SYSTEM TO THE WEST BRINGING LIKELY
SHOWERS/THUNDERSTORMS TO THE FORECAST AREA FROM SOUTHWEST TO
NORTHEAST BY 06Z FRI. GOOD BET MOST IF NOT ALL LOCATIONS WILL SEE
SOME PRECIP OVERNIGHT BUT WITH UNCERTAINTY IN TIMING CAPPED POPS AT
HIGH LIKELIES FOR NOW.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE PATTERN CHANGE TO COOLER THAN NORMAL TEMPERATURES STILL APPEAR
ON TRACK THIS PERIOD.

A BROAD UPPER LEVEL TROF DEVELOPS OVER THE GREAT LAKES AND MIDWEST
ON THURSDAY INTO FRIDAY...WITH THE DEEPER MOISTURE AND LOW PRESSURE
WAVE SWEEPING THROUGH FRIDAY. NOT A COMMON FEATURE HERE...BUT HAVE
GONE WITH LIKELY POPS...SINCE MODELS CONTINUE TO BE FAIRLY
CONSISTENT WITH THIS FEATURE. HAVE POPS INCREASING THURSDAY
AFTERNOON INTO THURSDAY NIGHT...THEN DECREASING FRIDAY NIGHT. CANNOT
RULE OUT SEVERE.

STILL PROJECTING A NICE COOL DOWN FOR THE WEEKEND INTO MONDAY. A FEW
LIGHTER SHOWERS MAY LINGER ON SATURDAY IN THE LEFTOVER LOW LEVEL
MOISTURE...THEN POPS AOB 14 SATURDAY NIGHT INTO SUNDAY.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS PREVAILING FOR THE MOST PART THIS MORNING UNDER
MOSTLY CLEAR SKIES.

AN APPROACHING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS
INTO THE SOUTHEAST OH TUESDAY AFTERNOON...AND SPREAD SLOWLY EAST
INTO CENTRAL WV AND EASTERN MOUNTAINS THROUGH 00Z WED. MVFR/IFR
VISIBILITIES WILL BE POSSIBLE ALONG THE HEAVIEST SHOWERS. STRONG
TO SEVERE DAMAGING WINDS AND LARGE HAIL WILL ACCOMPANY THE
STRONGEST STORMS. SITES MORE VULNERABLE TO BE AFFECTED WILL BE PKB
     CRW AND HTS BETWEEN 18 TO 22Z.

LOCALIZED HEAVY RAIN WILL ALSO BE POSSIBLE. AFTER 00Z WED...MOST
MODELS TAKE THE PCPN EAST ALONG THE EASTERN MOUNTAINS. EXPECT
IFR/LIFR CONDITIONS OVER AREAS THAT RECEIVE RAINFALL AFTER 06Z
WEDNESDAY INTO 12-13Z WEDNESDAY MAINLY WEST.

SOME LINGERING LOW LEVEL MOISTURE IS POSSIBLE WEDNESDAY
NIGHT...PARTICULARLY ACROSS WEST VIRGINIA AND SOUTHWEST
VIRGINIA...LEADING TO THE POTENTIAL FOR LOW STRATUS WESTERN SLOPES
AND ALONG EASTERN MOUNTAINS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: TIMING OF CONVECTION AHEAD OF THE FRONT
TUESDAY AFTERNOON MAY VARY. INTENSITY AND LOCATION OF FOG AND LOW
STRATUS MAY VARY AS WELL.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
HTS CONSISTENCY  H    H    H    H    H    H    M    M    M    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z WEDNESDAY...
POST RAIN IFR STRATUS AND FOG EARLY WEDNESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/50
NEAR TERM...ARJ/26
SHORT TERM...50
LONG TERM...KTB/JMV
AVIATION...ARJ
Hazardous weather outlook, May 29, 3:23 AM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
423 AM EDT TUE MAY 29 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-300830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
UPSHUR-BARBOUR-
423 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ003-004-WVZ024>026-033>038-046-047-300830-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
423 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 29, 9:35 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1035 AM EDT TUE MAY 29 2012

WVZ011-291500-
TYLER WV-
1035 AM EDT TUE MAY 29 2012

...A STRONG THUNDERSTORM WILL AFFECT TYLER COUNTY...

AT 1031 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF NEW MARTINSVILLE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 45 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3960 8093 3960 8092 3959 8089 3958 8089
      3955 8096 3958 8100 3961 8095 3961 8094

30
Local storm report, May 29, 9:41 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1041 AM EDT TUE MAY 29 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1026 AM     HAIL             MASON                   38.98N 82.03W
05/29/2012  U0.50 INCH       MASON              WV   PUBLIC

&&

NNNN
Special weather statement, May 29, 10:46 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1146 AM EDT TUE MAY 29 2012

OHZ087-291615-
LAWRENCE OH-
1146 AM EDT TUE MAY 29 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE COUNTY...

AT 1143 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER IRONTON...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR LAKE VESUVIUS AROUND NOON AND AID AROUND 1210
PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3869 8251 3856 8239 3849 8266 3855 8271
      3856 8274 3857 8274

30

The radar

The Charleston,WV radar (KRLX), 75 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 29, 10:52 AM EST
Where
Lawrence County, 0.35 mi NNW of Andis
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.555, -82.522

Several trees were uprooted around a house along Deering-Bald Knob Road. A section of its outdoor porch ceiling was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374586.